Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 82, NWS Tucson, AZ

August 27, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 27, 2008, 4:01 PM MST for Pima County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2008, 4:01 PM MST (23:01 UTC)
Expired
Aug 27, 2008, 6:00 PM MST
In force
119 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.0 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 272301
FFWTWC
AZC019-280100-
/O.NEW.KTWC.FF.W.0082.080827T2301Z-080828T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
401 PM MST WED AUG 27 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...  
   THIS INCLUDES THE CITIES OF TUCSON...

* UNTIL 600 PM MST

* AT 354 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER CENTRAL TUCSON AS WELL AS
  LOCATIONS NEAR THE RINCON AND SOUTHERN CATALINA MOUNTAINS. 

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE WARNED AREA UNTIL
445 PM MST.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DANGEROUS
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3245 11100 3251 11046 3212 11045 3205 11076
      3201 11108

$$
2 follow-up statements
000 
WGUS75 KTWC 272323
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
423 PM MST WED AUG 27 2008

AZC019-280100-
/O.CON.KTWC.FF.W.0082.000000T0000Z-080828T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
423 PM MST WED AUG 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 412 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM PRODUCING FLASH FLOODING OVER THE 
CENTRAL AND EASTERN PORTIONS OF THE TUCSON METRO AREA...AS WELL AS 
THE RINCON MOUNTAINS AND THE REDDINGTON PASS AREA. A TRAINED 
WEATHER SPOTTER AT BROADWAY AND PANTANO REPORTED AN INCH OF RAIN HAD 
FALLEN IN ONLY 30 MINUTES. RADAR RAINFALL ESTIMATES THAT BETWEEN 
1.00 AND 1.75 INCHES OF RAIN HAS FALLEN IN AN AREA BOUNDED BY 
SPEEDWAY AND IRVINGTON AND WILMOT TO HARRISON ROADS ON THE EAST SIDE 
OF THE CITY.

IN ADDITION TO THE HEAVY RAIN IN THE CITY...STRONG STORMS EARLIER IN 
THE RINCON MOUNTAINS AND REDDINGTON PASS PRODUCED BETWEEN 1.00 AND 
2.00 INCHES OF RAIN.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL 
PIMA COUNTY INCLUDING THE TUCSON METRO AREA UNTIL 445 PM MST.

LAT...LON 3245 11100 3251 11046 3212 11045 3205 11076
      3201 11108

$$
000 
WGUS75 KTWC 280034
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
534 PM MST WED AUG 27 2008

AZC019-280100-
/O.CON.KTWC.FF.W.0082.000000T0000Z-080828T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
534 PM MST WED AUG 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 524 PM MST...AN AUTOMATED GAGE ALONG THE PANTANO WASH NEAR VAIL 
REPORTED THE PANTANO WASH WAS OUT OF ITS BANKS FROM THE HEAVY 
RAINFALL. IN ADDITION TO THIS AUTOMATED REPORT...A TRAINED WEATHER 
SPOTTER ALONG CIENEGA CREEK ALSO REPORTED IT WAS ALSO OUT OF ITS 
BANKS. THIS HEAVY FLOW WILL MAKE ITS WAY NORTH ALONG THE PANTANO 
WASH INTO THE TUCSON METRO AREA. THIS WILL LIKELY RESULT IN FLASH 
FLOODING ALONG THE HARRISON CROSSING OF THE PANTANO WASH WITHIN THE 
NEXT HOUR.

MOTORISTS SHOULD NEVER ATTEMPT TO CROSS THROUGH RUNNING WATER OF 
UNKNOWN DEPTH. MOTORISTS ARE URGED TO FIND AN ALTERNATIVE ROUTE TO 
BYPASS THIS WASH CROSSING.    

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3245 11100 3251 11046 3212 11045 3205 11076
      3201 11108

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:23 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 27, 2:23 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST WED AUG 27 2008

.SYNOPSIS...ABUNDANT MOISTURE ACROSS SOUTHEAST ARIZONA WILL RESULT
IN SCATTERED THUNDERSTORMS AGAIN TODAY. SOME THUNDERSTORMS WILL
PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS. SLOW DRYING
WILL LEAD TO A GRADUAL REDUCTION IN THUNDERSTORM ACTIVITY FOR THE
SECOND HALF OF THE WEEK. HIGH DAYTIME TEMPERATURES WILL REMAIN ABOUT
5 TO 7 DEGREES BELOW NORMAL TODAY WITH A WARMUP TO NEAR NORMAL
VALUES LATER THIS WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY AND LAST EVENINGS 00Z UPPER AIR
PLOTS INDICATE THE WEAK TROUGH IS CONTINUING TO SLIDE SLOWLY SOUTH
THROUGH ARIZONA. WITH PLENTY OF MOISTURE STILL LINGERING FROM WHAT
WAS JULIO...WE SHOULD SEE ANOTHER FAIRLY ACTIVE DAY TODAY.
THEREFORE...I INCREASED THE POP GRIDS FOR THIS AFTERNOON AND EVENING
A BIT.

MODELS SHOW THE TROUGH AXIS MOVING SOUTH INTO NORTHERN MEXICO
THROUGH THURSDAY WITH SOME DIFFERENCES REGARDING THE POSITION AND
STRENGTH OF THE TROUGH. AS THIS HAPPENS A RIDGE WILL PUSH EAST FROM
THE GREAT BASIN AND ACROSS NORTHERN ARIZONA AND NEW MEXICO. BY LATE
THURSDAY AFTERNOON THE GFS SHOWS THIS TROUGH AXIS A BIT FARTHER
SOUTH THAN EITHER THE NAM OR THE ECMWF. WITH THAT SAID...THE NAM &
EURO SOLUTIONS LOOK WETTER THAN THE GFS. THEREFORE...I INCREASED THE
POPS FOR THURSDAY AS WELL. GENERALLY WENT ABOUT 10 PERCENT HIGHER
FOR CENTRAL AND EASTERN ZONES.

BY FRIDAY BOTH THE EURO & NAM SHOW THIS LOW/INVERTED TROUGH MOVING
BACK AROUND THE WESTERN SIDE OF THE HIGH ACROSS NORTHWESTERN
MEXICO...BUT THE EURO HAS THIS FEATURE MUCH FARTHER TO THE NORTH AND
WEST THAN DOES EITHER THE GFS OR NAM. WILL SEE A SLIGHT DECREASE IN
THUNDERSTORM ACTIVITY THROUGH SATURDAY...BUT AN APPROACHING PACIFIC
SYSTEM IS ADVERTISED BY BOTH THE GFS AND ECMWF TO PUMP MOISTURE INTO
THE REGION FROM THE SOUTH FOR SUNDAY AND MONDAY. MODELS HAVE BEEN
SUGGESTING THIS FOR THE PAST COUPLE OF DAYS OR SO. THEREFORE...I
DECIDED TO SHOW A SLIGHT UPSWING IN POPS FOR THE SUNDAY THROUGH
MONDAY TIME FRAME. THEREAFTER...SHOULD SEE A DOWNSWING IN ACTIVITY
AS HIGH PRESSURE BUILDS TO THE SOUTH WITH PREVAILING WEST TO
SOUTHWESTERLY FLOW BACK ACROSS THE DESERT SOUTHWEST FOR TUESDAY.

HIGHS WILL BE 5 TO 7 DEGS BELOW NORMAL TODAY...THEN NEAR NORMAL FROM
THURSDAY THROUGH SATURDAY. THEREAFTER...EXPECT HIGHS TO BE 2 TO 4
DEGS BELOW NORMAL. LOWS WILL BE NEAR NORMAL FOR THURSDAY
MORNING...THEN 4 TO 6 DEGS ABOVE NORMAL FOR FRIDAY THROUGH SUNDAY.
THEREAFTER...LOWS WILL ONLY BE 1 TO 2 DEGS ABOVE NORMAL.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP AGAIN...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
GUSTY AND ERRATIC WINDS NEAR THUNDERSTORMS WITH CIGS AS LOW AS
BKN030 AGL/VSBYS 1-3SM IN HEAVY RAIN. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 27, 1:19 PM MST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST WED AUG 27 2008

AZZ019-029>035-281400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
119 PM MST WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK TROUGH WHICH LIES ACROSS SOUTHEAST ARIZONA WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS THE REMAINDER OF THIS
AFTERNOON AND THROUGH THIS EVENING THIS AFTERNOON AND INTO THE
EVENING HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY
RAIN AND THE ASSOCIATED LOCALIZED FLOODING CONCERNS.
HOWEVER...STRONG GUSTY WINDS MAY ALSO BE POSSIBLE NEAR SOME OF THE
STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE TROUGH THAT CURRENTLY LIES ACROSS SOUTHEAST ARIZONA WILL MOVE
TO OUR SOUTH THURSDAY. MEANWHILE...EXISTING LOW LEVEL MOISTURE
WILL REMAIN ACROSS SOUTHEAST ARIZONA AND RESULT IN A CONTINUATION
OF SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THURSDAY AND FRIDAY.
THUNDERSTORMS MAY BECOME MORE NUMEROUS THIS WEEKEND AS DEEP
SOUTHERLY FLOW AHEAD OF A TROUGH APPROACHING FROM THE WEST BRINGS
ADDITIONAL MOISTURE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:52 PM MSTFlash Flood WarningTWCGraham53 min
Aug 27, 1:01 PM MSTFlash Flood WarningTWCPima59 min
Aug 27, 1:05 PM MSTFlash Flood WarningTWCPima55 min
Aug 27, 2:41 PM MSTFlash Flood WarningTWCCochise94 min
Aug 27, 2:54 PM MSTSevere Thunderstorm WarningTWCPinal36 min
Aug 27, 3:10 PM MSTFlash Flood WarningTWCPinal2 hr
Aug 27, 3:51 PM MSTFlash Flood WarningTWCPima114 min
Aug 27, 3:56 PM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 27, 4:08 PM MSTSevere Thunderstorm WarningTWCPima37 min
Aug 27, 4:44 PM MSTSevere Thunderstorm WarningTWCPima46 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.